Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 59, NWS Las Vegas, NV

August 12, 2005San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2005, 3:22 PM PDT for San Bernardino County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 3:22 PM PDT (22:22 UTC)
Expired
Aug 12, 2005, 5:15 PM PDT
In force
113 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2350 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 122222
FFWVEF
CAC071-130015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
322 PM PDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 515 PM PDT(515 PM MST)

* AT 311 PM PDT(311 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

*LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INTERSTATE 
  40...HIGHWAY 95 AND NEEDLES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3495 11464 3492 11477 3472 11478 3474 11454
      3487 11463

$$

JS
2 follow-up statements
000
WGUS75 KVEF 122337
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
435 PM PDT FRI AUG 12 2005

CAC071-130015-
SAN BERNARDINO CA-
435 PM PDT FRI AUG 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM PDT(515 PM MST) FOR
EAST CENTRAL SAN BERNARDINO COUNTY...

AT 430 PM PDT(430 PM MST)...DOPPLER RADAR INDICATED OVER ONE INCH OF 
RAIN HAD FALLEN AROUND THE NEEDLES AREA SINCE 330 PM. THE 
THUNDERSTORM PRODUCING HEAVY RAIN WAS LOCATED NEAR NEEDLES AND
WAS MOVING SOUTH AT 5 MPH.

RAINFALL WILL LIKELY DECREASE BETWEEN 430 AND 515 PM AND ADDITIONAL 
RAINFALL AMOUNTS OF LESS THAN ONE-HALF AN INCH ARE EXPECTED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3495 11464 3492 11477 3472 11478 3474 11454
      3487 11463

$$

JGA
000
WGUS75 KVEF 130023
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
520 PM PDT FRI AUG 12 2005

CAC071-130025-
SAN BERNARDINO CA-
520 PM PDT FRI AUG 12 2005

...THE FLASH FLOOD WARNING FOR EAST CENTRAL SAN BERNARDINO COUNTY 
EXPIRES AT 515 PM PDT...

HEAVY RAIN HAD ENDED AROUND NEEDLES BEFORE 5 PM. DOPPLER 
RADAR ESTIMATED THAT BETWEEN 1 AND 2 INCHES OF RAINFALL FELL IN SOME 
PARTS OF THE AREA AND LIKELY CAUSED SOME FLOODING OF ROADS AND 
NORMALLY DRY WASHES. NO ADDITIONAL HEAVY RAIN IS EXPECTED BEFORE 6 
PM AND THE FLASH FLOOD WARNING HAD EXPIRED.

LAT...LON 3495 11464 3492 11477 3472 11478 3474 11454
      3487 11463

$$

JGA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 11:45 AM PDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 12, 11:45 AM PDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1145 AM PDT FRI AUG 12 2005

.SYNOPSIS...A GRADUAL DRYING TREND WILL HELP TO DIMINISH THE CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE SOUTHERN GREAT
BASIN AND MOHAVE DESERT THE NEXT COUPLE OF DAYS. THUNDERSTORMS WILL
HOWEVER...REMAIN SCATTERED ACROSS THE HIGHER TERRAIN OF NORTHWEST
ARIZONA THROUGH SUNDAY. TEMPERATURES WILL CONTINUE TO REMAIN
SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND.
&&

.UPDATE...JET LEVEL DIVERGENCE ASSOCIATED WITH THE UPPER LOW OVER
NORTHERN BAJA SHOULD HELP SUSTAIN THUNDERSTORMS THAT DEVELOP OVER
MOHAVE COUNTY TODAY. THIS FEATURE...COMBINED WITH PLENTY OF MOISTURE
IN PLACE AND LITTLE STORM MOVEMENT...WILL INCREASE THE
THREAT OF PROLONGED HEAVY RAIN. WILL ISSUE A FLASH FLOOD WATCH FOR
MOHAVE COUNTY AND THE LOWER COLORADO RIVER INCLUDING NEEDLES AND
LAKE HAVASU UNTIL 10 PM MST.

945 AM PDT...ALTHOUGH SOME MID LEVEL DRYING HAS SPREAD IN FROM THE
WEST...THE 12Z UPPER AIR AND RECENT GOES SOUNDER DATA INDICATE
SUFFICIENT MOISTURE AND INSTABILITY FOR THUNDERSTORMS TO AGAIN
INITIATE OVER THE HIGHER TERRAIN TODAY. THE PRECIPITABLE WATER VALUE
HAD DROPPED TO LESS THAN AN INCH /0.93/ ON THE 12Z DRA SOUNDING BUT
IS STILL AROUND 1.4 INCHES AT KLAS. THE GOES SOUNDER INDICATED LI
VALUES BETWEEN -2 AND -5 OVER THE EASTERN TWO-THIRDS OF CLARK
COUNTY...ALL OF MOHAVE COUNTY AND POINTS SOUTH DOWN THE COLORADO
RIVER VALLEY. THE MOISTURE BOUNDARY ENDS WEST OF A LINE EXTENDING
FROM NEAR MERCURY-DESERT ROCK DOWN THROUGH BAKER CALIFORNIA.
&&

.PREV DISCUSSION...307 AM PDT...THUNDERSTORMS OVER INYO AND
ESMERALDA COUNTY HAVE DIMINISHED OVER THE PAST COUPLE OF HOURS AS
WEAK UPPER VORT FEATURE HAS PUSHED TO THE NORTHEAST. DRYING TREND
CONTINUES SLOWLY ACROSS THE CWA. DEWPOINTS HAVE DROPPED INTO THE 40S
NOW AS FAR EAST AND SOUTH AS TWENTYNINE PALMS. PW AT DESERT ROCK
DROPPED TO ONE INCH /1.0/ AT 00Z AND THE IPW SENSOR AT MCCARRAN HAS
DROPPED FROM ONE AND HALF INCHES /1.5/ TO ONE AND A QUARTER /1.25/
OVER THE PAST FEW HOURS AND THIS TREND WILL CONTINUE. A WEAK
SHORTWAVE WILL PUSH TO THE EAST ACROSS NORTHERN ARIZONA THIS
MORNING. ENOUGH MOISTURE AND INSTABILITY WILL REMAIN OVER THE
EASTERN THIRD OF THE CWA TO PRODUCE ISOLATED TO SCATTERED
CONVECTION...MAINLY OVER THE HIGHER TERRAIN THIS AFTERNOON AND ALONG
THE DRY LINE. RIDGE DEVELOPS OVER SOUTHERN NEVADA FOR SATURDAY
AFTERNOON...PROVIDING ADDITIONAL DRYING AND SUPPRESSION OF
CONVECTION. GFS IS NOW KEEPING THE UPPER LOW OVER THE BAJA FURTHER
SOUTH...MORE IN LINE WITH THE NAM...NOW JUST SKIRTING SOUTHERN
ARIZONA AND SHOULD NOT IMPACT OUR WEATHER. THE NEXT SIGNIFICANT
FEATURE WILL BE LOW DEVELOPING OFF THE CALIFORNIA COAST ON
SUNDAY...WHICH SLOWLY PUSHES ACROSS SOUTHERN CALIFORNIA AND INTO
ARIZONA BY MONDAY NIGHT. MODELS MAY BE UNDERDOING INCREASE IN
MOISTURE AHEAD OF THE LOW...HOWEVER...MOISTURE WILL BE LIMITED AND
HAVE DROPPED POPS SLIGHTLY ON SUNDAY AND MONDAY IN LINE WITH
SURROUNDING CWAS. TEMPS WILL CONTINUE TO REMAIN BELOW NORMAL THROUGH
THE PERIOD.
&&

.LONG TERM...DRIER SOUTHWEST FLOW STILL LOOKS ON TAP FOR
WEDNESDAY-THURSDAY OF NEXT WEEK AS LONGWAVE TROUGH MOVES INTO THE
PACIFIC NORTHWEST. WILL LEAVE ISOLATED/SCATTERED THUNDERSTORMS IN
EASTERN ZONES TUESDAY AS FLOW REMAINS LIGHT WITH LOW OVER NORTHERN
ARIZONA AND GFS DEVELOPING CONVERGENCE ZONE ACROSS SOUTH CENTRAL
NEVADA. TEMPERATURES WILL STAY BELOW NORMAL ALTHOUGH WILL FEEL A FEW
DEGREES OF WARMING EACH DAY AFTER TUESDAY.
&&

.AVIATION...TAF ADEQUATELY COVERS EXPECTED CONDITIONS AT KLAS.
ISOLATED THUNDERSTORMS WILL BE ACROSS PEACH SPRINGS AND MORMON MESA
CORRIDORS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL AGAIN STAY
ALONG THE MOUNTAINS AROUND LAS VEGAS VALLEY THIS AFTERNOON AND
EVENING. WIND SHIFTS ARE POSSIBLE DUE TO CONVECTIVE OUTFLOW
BOUNDARIES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...FLASH FLOOD WATCH UNTIL 10 PM MST FOR AZ ZONES 1-3.
.CA...FLASH FLOOD WATCH UNTIL 10 PM PDT FOR CA ZONE 29.
&&

ADAIR/CZYZYK/PIERCE
Hazardous weather outlook, Aug 12, 10:00 AM PDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT FRI AUG 12 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-130700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1000 AM PDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN NEVADA AND
NORTHWEST ARIZONA AND ALSO FAR SOUTHEAST CALIFORNIA DURING THE
AFTERNOON THROUGH EARLY EVENING. ALTHOUGH ISOLATED STORMS MAY BE
CAPABLE OF HEAVY RAIN...THE THREAT WILL NOT BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORM COVERAGE WILL CONTINUE OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA THROUGH THE WEEKEND THEN GRADUALLY DIMINISH EARLY
IN THE COMING WEEK AS DRIER AIR IS FORECAST TO SPREAD INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.